List

Is such a thing even possible?

A question came up recently: A psychiatrist had prescribed Zoloft (sertraline) to a patient with depression. Soon after starting the medicine, the patient developed muscle spasms, which fit the neurological definition of dystonia. Translating to English, “dystonia” means abnormal muscle tone. Most people recognize dystonia as a possible side effect from dopamine-modifying medications that are used to treat psychosis and schizophrenia. It seemed unlikely that a serotonin-boosting antidepressant such as Zoloft would have a “dopamine problem”. 

 

A likely explanation?

To get to the bottom of this, let’s first talk about the pyramidal and extrapyramidal systems, which are part of the body’s movement network.

Our voluntary movements begin as intentions (mostly in the frontal cortex of the brain) and proceed to the motor cortex – where the movement programs reside. The motor cortex then sends electrical messages down the spinal cord, which orchestrates muscle movements according to the brain’s instructions. As the signal moves from motor cortex to spinal cord, it passes through a brainstem structure called the “pyramids of the medulla”. This pathway is sometimes called “the pyramidal tract”.

But there is yet another pathway– an involuntary one –that controls our muscles. It operates automatically to control muscle tone, steadiness, and coordination. This fine-tuning system starts in a brain region known as the basal ganglia. This system is called the “extrapyramidal pathway” because its signals bypass the pyramids of the medulla.

 

Extrapyramidal side effects

The voluntary motor system relies on neurotransmitters like glutamate and GABA at the motor cortex level, and acetylcholine at the spinal cord and muscle level. 

The extrapyramidal system uses these same neurotransmitters – but also uses dopamine in its fine-tuning signals. Hence, drugs that interfere with dopamine can impact that fine-tuning. The resulting side effects are called extrapyramidal – to signify their relationship to this fine-tuning pathway. 

There are many types of extrapyramidal side effect symptoms, but the most common are: dystonia (increased muscle tension, cramps, or spasms); Parkinsonism (tremor, stooped posture, shuffling gait, reduced facial expressions, slow movement); tardive dyskinesia (a set of involuntary movements that show up after prolonged use of dopamine-reducing drugs); and akathisia (a feeling of intense restlessness).These side effects are relatively common with dopamine-focused drugs. But they can also happen with the serotonin-focused medications that are commonly used to treat depression or anxiety.

 

The link between extrapyramidal side effects and antidepressant medications

Extrapyramidal side effects are described and warned about in the FDA-required prescribing information that accompanies every antidepressant in the serotonin reuptake inhibitor (SSRI) and serotonin-norepinephrine inhibitor (SNRI) categories. 

Here is common language from the prescribing information: “The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric.”

Several prescribing information pamphlets also include post-marketing surveillance reports of movement disorders such as akathisia, bradykinesia, dystonia, and cogwheel rigidity. 

Therefore, though extrapyramidal symptoms are rare side effects of antidepressant medications, they do happen from time to time. 

 

Open-access clinical study

Here is a link to an open-access clinical study by SM Moosavi and colleagues that addresses the question: How common is dystonia from an SSRI medication? The study specifically looked for dystonic reactions among 1,875 patients treated with the antidepressant citalopram, using a retrospective design. 

The article contains a nice discussion of possible mechanisms to explain how SSRI drugs can cause extrapyramidal side effects. 

 

How common is dystonia from antidepressants?

According to the article, some estimates of dystonia prevalence are very low – about nine cases of dystonia per 100,000 treated patients or about one case per 11,000 treatments. But the Moosavi study found nine cases of dystonia among 1,875 citalopram-treated patients, which is about one case per 200 citalopram treatments

Because it’s an uncommon side effect, getting to a more precise estimate will be a giant challenge. Funding requests for studies to pin down the prevalence number won’t compete well against government-funded research proposals (public funds are limited), and I don’t foresee industry-funded studies to drill down on these side effects. So don’t expect better risk estimates any time soon. 

 

How can serotonin drugs cause dopamine side-effects?

Another nice feature of Moosavi’s paper is the discussion of possible neurological and neurochemical mechanisms to explain these side effects. 

The paper discusses several actions of serotonin that may converge to inhibit dopamine release in basal ganglia structures. In this way, serotonin-active drugs may indirectly act as dopamine blockers, even to the point that some individuals may experience extrapyramidal side effects. 

 

Final words

When it comes to drugs and their side effects, I’ve learned to keep three things in mind: 

  • First, anyone can have any side effect from any medication.
  • Second, drugs don’t know what they’re supposed to do.
  • And third, nothing in the body exists in isolation.

Extrapyramidal side effects from antidepressant medications are rare enough (and easily treated) that I would not hesitate to recommend them for appropriate patients. But knowing that extrapyramidal side effects are possible will make sure that we change course promptly if they show up. 

And, let’s not forget that the illnesses for which SSRIs are most prescribed (anxiety or depression) often respond very well to psychotherapy. Some even argue that we should prioritize psychotherapy over medications for mild to moderate depression – for example, check out this open-access narrative review by Joel Paris of McGill University. Everyone with depression or anxiety should have access to evidence-based psychotherapy, either as a monotherapy (where appropriate) or combined with medication.

 

Disclaimers

This article summarizes the results and conclusions of articles published in the medical literature. It is for general information. It is not a substitute for medical advice, and readers are admonished not to enact or change treatments based on this article. Always seek the advice of your doctor before starting or changing treatment. 

The thoughts, views, and opinions expressed in this article are my own and do not reflect or represent the policy or position of Northeast Ohio Medical University